Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 87, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2016, 5:27 PM EDT for Carroll County, New Hampshire. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2016, 5:27 PM EDT (21:27 UTC)
- Expired
- Jul 23, 2016, 5:42 PM EDT
- In force
- 15 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Carroll County, NH
The radar
The Portland,ME radar (KGYX), 71 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:29 PM EDT | TSTM WND DMG | Tamworth, NH | NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:10 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278
WUUS51 KGYX 232127
SVRGYX
NHC003-232200-
/O.NEW.KGYX.SV.W.0087.160723T2127Z-160723T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
527 PM EDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE...
* UNTIL 600 PM EDT
* AT 527 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
TAMWORTH...OR 9 MILES SOUTH OF CONWAY...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CONWAY...OSSIPEE...MOULTONBOROUGH...EFFINGHAM...TAMWORTH...
MADISON...FREEDOM...ALBANY...EATON...TUFTONBORO AND WAKEFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4399 7119 4391 7100 4363 7098 4380 7135
TIME...MOT...LOC 2127Z 298DEG 22KT 4384 7118
HAIL...1.00IN
WIND...60MPH
$$
HANES1 follow-up statement
028
WWUS51 KGYX 232142
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
542 PM EDT SAT JUL 23 2016
NHC003-232152-
/O.CAN.KGYX.SV.W.0087.000000T0000Z-160723T2200Z/
CARROLL NH-
542 PM EDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARROLL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHERN NEW HAMPSHIRE.
LAT...LON 4399 7119 4391 7100 4363 7098 4380 7135
TIME...MOT...LOC 2139Z 298DEG 22KT 4379 7106
$$
HANESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:20 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 23, 5:20 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Gray ME 520 PM EDT SAT JUL 23 2016 .SYNOPSIS... A cold front will will push offshore tonight with scattered thunderstorms ahead of the front. High pressure will build in from the west on Sunday and will shift offshore Sunday night. A cold front will approach from the west on Monday and will cross the region Monday night. High pressure will build in from the west on Tuesday and will crest over the area on Wednesday. A weak cold front will slowly push southeast into the region Wednesday night and will stall over the region on Thursday. High pressure will build in from the north Thursday night and Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 4pm... SVR Watch 411 extended through southern NH. Convection is forming and line and will move through the southern portion of the state. prev discussion. Scattered thunderstorms across the region at 3pm present the most immediate threat. There are three distinct areas within the CWA. In the far north and eastern areas /Franklin to Kennebec to Lincoln counties and northeast/ much of the instability has already been rained out with earlier showers which will limit the convective potential. In this area scattered showers and isolated thunder are the threat. Further south and west... current shower activity is focused along a line extending from HIE to IZG to PWM. This represents the edge of the morning cloud field as well as last nights convection. These boundaries will continue to help enhance convection over the next few hours. The seabreeze is also in play with convection firing already over the seabreeze front at Kennebunk and Freeport. Finally to the southwest of this area... in Hillsborough and Cheshire county NH dry air has mixed down lowering the dewpoints. This puts southwest NH at a much lower risk for thunderstorm initiation. The one threat for this area would be from the convection currently moving out of Quebec into northern Vermont. If this system is able to grow upscale into an MCS with a cold pool it will likely propagate into southwest NH in the evening hours. In this case the dry low levels would actually help to enhance the wind gust threat for this region. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Showers will die off for most of the CWA after sunset... with southwest regions being the last to see showers end. As they do skies will clear allowing patchy valley fog to form. Sunday a weak ridge of high pressure builds in behind the front. While temps aloft have decreased surface temperatures will remain warm with highs in the 80s. Dewpoints will decrease behind the front. With the weakening pressure gradient a sea breeze should develop keeping the immediate coasting line in the 70s. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... A progressive pattern will develop for next week as the jet stream moves a series of waves through southern canada.Monday the next short wave comes in dropping a front through the region. The front once again looks to coincide with peak heating which will allow for the potential for severe storms. Very warm and humid airmass will be in place ahead of this system with daytime highs ranging through the 80s north and upper 80s to mid 90s south. After the front moves through Monday night a period of high pressure builds in for Tuesday and Wednesday. Mostly sunny skies will prevail with a nice seabreeze again forming for the coast. As we move towards the end of the week forecast confidence decreases markedly. Previous deterministic models had hinted at a large wet system moving in for Thursday and Friday, however current guidance is all over the map with a low center ranging from the great lakes to off the coast. While wet seems to be the trend, the details are too uncertain yet to put much weight in any of the heavier rainfall scenarios and have gone with just a 50 PoP. Beyond the wet end of the week guidance hints at a sunny weekend... however put low confidence in all of this extended forecast for the moment. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... Short Term...periods of thunderstorms and IFR through the next few hours. Scattered 5000ft deck will decrease ceilings to MVFR at times. After sunset look for VFR through the weekend except HIE and LEB which may see some valley fog. Long Term...VFR Sunday night. VFR on Monday with areas of MVFR ceilings and vsby in Showers and thunderstorms. VFR Tuesday and Wednesday && .MARINE... Short Term...A few scattered thunderstorms may reach the coastal waters this evening otherwise Seas below SCA. Long Term...No problems noted. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Curtis SHORT TERM...Curtis LONG TERM...Curtis AVIATION...Curtis MARINE...Curtis
Hazardous weather outlook, Jul 23, 3:21 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 321 PM EDT SAT JUL 23 2016 NHZ003>009-241930- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP- 321 PM EDT SAT JUL 23 2016 ...SEVERE THUNDERSTORM WATCH 411 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 2AM. DAMAGING WINDS AND LARGE HAIL WILL BE THE GREATEST THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS MONDAY AFTERNOON HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE GREATEST THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ018-019-023-024-NHZ010>015-241930- INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND- STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH- 321 PM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTHWEST MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 2AM. GUSTY WINDS AND SMALL HAIL WILL BE THE GREATEST THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS MONDAY AFTERNOON HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE GREATEST THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-241930- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 321 PM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED THUNDERSTORM IS POSSIBLE OVER THE WATERS THROUGH 2AM SATURDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ007>009-012>014-020>022-025>028-NHZ001-002-241930- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS- SOUTHERN COOS- 321 PM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 2AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS MONDAY AFTERNOON HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE GREATEST THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 23, 4:54 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
454 PM EDT SAT JUL 23 2016
NHZ005-232145-
SOUTHERN GRAFTON NH-
454 PM EDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
* UNTIL 545 PM EDT
* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEBANON...MOVING TO THE EAST AT 25 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
LEBANON...
CANAAN...
ENFIELD...
HEBRON...
AND ORANGE.
LAT...LON 4370 7230 4373 7226 4375 7222 4376 7222
4377 7220 4377 7221 4379 7220 4370 7180
4354 7193 4366 7231 4367 7230 4369 7231
TIME...MOT...LOC 2051Z 289DEG 22KT 4371 7220
HANESLocal storm report, Jul 23, 4:57 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
457 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG HARPSWELL 43.80N 69.98W
07/23/2016 CUMBERLAND ME SOCIAL MEDIA
TREES AND POWER LINES DOWN
&&
EVENT NUMBER GYX1602186
MLELocal storm report, Jul 23, 4:59 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
459 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG CASCO 44.01N 70.52W
07/23/2016 CUMBERLAND ME LAW ENFORCEMENT
TREES AND WIRES DOWN
&&
EVENT NUMBER GYX1602187
MLELocal storm report, Jul 23, 5:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
523 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG BARNSTEAD 43.33N 71.29W
07/23/2016 BELKNAP NH AMATEUR RADIO
TREES AND WIRES DOWN ON BEAUTY HILL ROAD
&&
EVENT NUMBER GYX1602188
TFHLocal storm report, Jul 23, 5:25 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
525 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG PLYMOUTH 43.76N 71.69W
07/23/2016 GRAFTON NH AMATEUR RADIO
TREES AND WIRES DOWN ON TEXAS HILL ROAD.
&&
EVENT NUMBER GYX1602189
TFHSpecial weather statement, Jul 23, 5:25 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 525 PM EDT SAT JUL 23 2016 NHZ005-007>009-232215- MERRIMACK NH-SOUTHERN GRAFTON NH-SULLIVAN NH-BELKNAP NH- 525 PM EDT SAT JUL 23 2016 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... MERRIMACK COUNTY IN NEW HAMPSHIRE SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE SULLIVAN COUNTY IN NEW HAMPSHIRE BELKNAP COUNTY IN NEW HAMPSHIRE * UNTIL 615 PM EDT * AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DANBURY...MOVING TO THE SOUTHEAST AT 35 MPH. * DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... FRANKLIN... CANTERBURY... TILTON-NORTHFIELD... DANBURY... AND BOSCAWEN. LAT...LON 4369 7195 4349 7142 4328 7160 4355 7206 TIME...MOT...LOC 2122Z 299DEG 30KT 4358 7192 HANES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:51 PM EDT | Special Weather Statement | GYX | Carroll | 24 min |
| Jul 22, 8:54 PM EDT | Severe Thunderstorm Warning | GYX | Carroll | 41 min |
| Jul 22, 9:46 PM EDT | Special Weather Statement | GYX | Grafton | 44 min |
| Jul 22, 11:26 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos, Grafton | 64 min |
| Jul 23, 1:42 PM EDT | Special Weather Statement | GYX | Grafton | 48 min |
| Jul 23, 2:06 PM EDT | Special Weather Statement | GYX | Grafton | 39 min |
| Jul 23, 2:49 PM EDT | Special Weather Statement | GYX | Carroll | 41 min |
| Jul 23, 3:25 PM EDT | Special Weather Statement | GYX | Carroll | 50 min |
| Jul 23, 3:35 PM EDT | Special Weather Statement | GYX | Carroll | 40 min |
| Jul 23, 4:03 PM EDT | Severe Thunderstorm Warning | GYX | Carroll | 42 min |
| Jul 23, 4:20 PM EDT | Special Weather Statement | GYX | Grafton | 40 min |
| Jul 23, 4:54 PM EDT | Special Weather Statement | GYX | Grafton | 51 min |
| Jul 23, 4:56 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Grafton | 34 min |
| Jul 23, 5:10 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Grafton | 50 min |
| Jul 23, 5:21 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 54 min |
| Jul 23, 5:23 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Rockingham, Strafford | 52 min |
| Jul 23, 5:25 PM EDT | Special Weather Statement | GYX | Merrimack | 50 min |
| Jul 23, 5:39 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack, Rockingham | 43 min |
| Jul 23, 5:50 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Strafford | 21 min |
| Jul 23, 6:08 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Rockingham, Strafford | 67 min |
| Jul 23, 6:41 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Rockingham | 35 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.